Indiana, 2014

Damaging Winds in Indiana, November 24, 2014

November 24, 2014 · NWS ILN · 2 events in 1 county or zone

A narrow line of thunderstorms developed along a strong cold front that pushed through the region during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A narrow line of thunderstorms developed along a strong cold front that pushed through the region during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Nov 24, 6:45 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Nov 24, 6:45 AM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
645 AM EST MON NOV 24 2014

.SYNOPSIS...
A STRONG COLD FRONT WILL SWING ACROSS THE REGION TODAY...BRINGING
SHOWERS ALONG WITH WINDY CONDITIONS. MUCH COLDER AIR WILL RUSH IN
BEHIND THE FRONT AND WILL LINGER FOR THE MIDDLE OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MODELS ARE STILL IN GOOD AGREEMENT IN SWINGING A COLD FRONT
ACROSS THE FA THIS MORNING. AHEAD OF IT AN AREA OF CONVECTION IS
FORECAST TO DEVELOP. STILL SEEING SOME INDICATIONS OF WEAK SFC
BASED INSTABILITY ON A COUPLE OF THE MODELS SO WILL CONTINUE WITH
THE MENTION OF A SLIGHT CHANCE OF THUNDER. BEST COVERAGE OF
CONVECTION COULD IN THE WEST...WITH A WEAKENING TREND AS IT
REACHES THE ERN COUNTIES.

SFC PRESSURE GRADIENT TIGHTENS WITH FROPA THIS MORNING INTO EARLY
AFTERNOON. 50 TO 60 KT LOW LEVEL WILL GET PULLED DOWN IN THE POST
FRONTAL COLD ADVECTION. GUSTS CLOSE TO 50 MPH WILL BE
POSSIBLE...SO CONTINUED THE WIND ADVISORY.

TEMPERATURES WILL PUSH BACK INTO THE MID 60S IN THE FAR EAST
BEFORE FROPA. FOR LOCATIONS IN THE WEST... TEMPERATURES WILL REMAIN
STEADY OR RISE A COUPLE OF DEGREES BEFORE FALLING.

A FEW WRAP AROUND SHOWERS COULD REACH THE NORTHWEST COUNTIES
DURING THE LATE AFTERNOON HOURS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
BY EVENING THE PRESSURE GRADIENT WILL BEGIN TO WEAKEN AND THE
WINDS WILL GRADUALLY SLOW DOWN. LEFT OVER WRAP AROUND SHOWERS WILL
CHANGE OVER TO SNOW AS THICKNESSES FALL. THERE SHOULDNT BE ANY
APPRECIABLE ACCUMULATIONS.

BY TUESDAY MORNING SURFACE HIGH PRESSURE WILL BEGIN TO BUILD IN
AND SHOULD PROVIDE DRY WEATHER...ALTHOUGH A FEW SNOW SHOWERS MAY
LINGER OVER FAR NORTHERN LOCATIONS.

ON TUESDAY NIGHT...THE REGION WILL BE IN BETWEEN SYSTEMS...AS
ENERGY IN THE SRN STREAM AFFECTS THE EAST COAST AND ANOTHER S/W IS
DIGGING DOWN THROUGH THE PLAINS. MODELS ARE SHOWING A WIDE RANGE
IN THE STRENGTH AND PATH OF THIS SYSTEM. RIGHT NOW THE CONSENSUS
IS THAT THE REGION WILL REMAIN DRY ON WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
FOCUS SHIFTS TO WEAKENING CLIPPER LOW DROPPING SE FROM THE UPPER
MS VLY WED AFTN THRU THE OHIO VALLEY WED NIGHT. NUMERICAL MODELS
HAVE BEEN FLIPPING BACK AND FORTH REGARDING HOW FAR SOUTH THIS
SYSTEM DIGS AND TIMING. LATEST DETERMINISTIC RUNS TAKING WEAK SFC
WAVE FROM CENTRAL IL LATE WED AFTN THRU THE TRI-STATE REGION WED
NIGHT. WILL BRING SNOW IN WED EVENING AND CONTINUE INTO THURSDAY.
SOME PCPN MIX WILL BE POSSIBLE ACRS THE SOUTHEAST. HIGHS ON
THURSDAY TO RANGE FROM THE LOWER/MID 30S NW TO LOWER 40 SE.

IN NORTHWEST FLOW AND CAA SOME LINGERING SNOW SHOWERS PSBL THURSDAY
NIGHT. SFC HIGH PRESSURE TO QUICKLY BUILD ACRS THE REGION EARLY ON
FRIDAY WITH A RETURN FLOW DEVELOPING BY AFTN. WAA PCPN TO DEVELOP
DURG THE AFTN WITH THE BULK OF PCPN STAYING TO OUR NORTH. WILL KEEP
AREA DRY THRU FRIDAY NIGHT. CONTD COLD TEMPERATURES WITH HIGHS ON
FRIDAY TO RANGING FROM THE LOWER 30S NW TO THE UPR 30S SE.

WAA PCPN LOOKS TO DEVELOP SAT AFTN BUT WITH MORE UNCERTAINTY
CREEPING INTO THE FCST REGARDING PLACEMENT/TIMING WILL LIMIT POPS TO
SLIGHT CHANCE OF SHOWERS. THE RAIN COULD MIX OR CHANGE TO SNOW SAT
NIGHT. GFS SOLN APPEARS TOO QUICK WITH COLD FRONTAL PASSAGE. WILL
TREND SOLN CLOSER TO SLOWER ECMWF WITH FRONT HOLDING OFF UNTIL EARLY
MONDAY. IN WAA SECTOR CHANCE OF SHOWERS WILL CONTINUE SUNDAY.
TEMPERATURES WILL MODERATE WITH HIGHS ON SUNDAY FROM UPPER 30S
NORTHWEST TO THE UPPER 40S SOUTH.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
CONVECTIVE BAND OF SHOWERS OVER CENTRAL INDIANA MAY SKIRT KDAY FOR
A PERIOD OF TIME THIS MORNING SO CHANGED VCSH TO VCTS AND HAVE AN
HOUR OF TEMPO TS HERE. REMAINING TAF SITES WILL LIKELY NOT GET
INTO THE DEEP CONVECTION AS THIS AREA IS SLATED TO MOVE NORTHEAST
FROM DAYTON AREA AS THE LARGE SCALE FORCING LIFTS NORTHEAST WITH
THE EJECTING LOW PRESSURE CENTER.

MVFR CIGS WILL BE PREVALENT IN THE 2-3KFT RANGE INTO TONIGHT WITH
SOME BREAKUP NOTED AWAY FROM KDAY AFTER ABOUT 5 OR 6. A TRAILING
EDGE OF THE SURFACE TROUGH AND CONTINUED PLACEMENT OF A VORT AXIS
AT H5 OVER THE AREA WOULD HAVE LOW STRATOCU CONTINUE AT KDAY BUT
NOT NEARLY AS LIKELY DURING THE OVERNIGHT HOURS ELSEWHERE. WINDS
WILL ALSO EXHIBIT A MARKED DECREASE TONIGHT.

OUTLOOK...MVFR CIGS POSSIBLE INTO TUESDAY. MVFR CIGS/VSBYS POSSIBLE
WEDNESDAY NIGHT INTO THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR KYZ089>100.
IN...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...CONIGLIO/SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...AR
AVIATION...FRANKS
Hazardous weather outlook, Nov 24, 5:04 AM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
504 AM EST MON NOV 24 2014

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-251015-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
504 AM EST MON NOV 24 2014

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 24, 7:17 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
717 AM EST MON NOV 24 2014

INZ050-241245-
WAYNE IN-
717 AM EST MON NOV 24 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE COUNTY THROUGH
745 AM EST...

AT 716 AM EST...RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF
HAGERSTOWN...MOVING NORTHEAST AT 60 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
HAGERSTOWN...FOUNTAIN CITY...JACKSONBURG...FRANKLIN...
GREENS FORK...ECONOMY...WILLIAMSBURG...WHITEWATER AND BETHEL.

LAT...LON 3987 8522 3988 8521 4000 8521 4001 8520
      4001 8483 4001 8481 3993 8481 3982 8523

HATZOS
Special weather statement, Nov 24, 7:43 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
743 AM EST MON NOV 24 2014

OHZ034-042-241330-
DARKE OH-MERCER OH-
743 AM EST MON NOV 24 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MERCER AND
DARKE COUNTIES THROUGH 830 AM EST...

AT 742 AM EST...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM COSMOS TO 10 MILES NORTH OF RICHMOND...MOVING
NORTHEAST AT 55 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FORT RECOVERY...
GREENVILLE...COLDWATER...ANSONIA...CELINA AND VERSAILLES.

ALSO...NORTH DAYTON...HOLLANSBURG...COSMOS...UNION CITY...ROSE
HILL...PALESTINE...WAYNE LAKES...SHARPEYE...BURKETTSVILLE AND SHARPS
CROSSING ARE NEAR THE PATH OF THIS LINE OF STRONG THUNDERSTORMS.

LAT...LON 4062 8445 4036 8446 4035 8443 4007 8443
      3997 8481 4054 8481

HATZOS
Special weather statement, Nov 24, 7:48 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
748 AM EST MON NOV 24 2014

INZ050-058-059-066-241315-
UNION IN-FRANKLIN IN-FAYETTE IN-WAYNE IN-
748 AM EST MON NOV 24 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...FAYETTE...
FRANKLIN AND UNION COUNTIES THROUGH 815 AM EST...

AT 745 AM EST...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM HAGERSTOWN TO 5 MILES WEST OF BATESVILLE...MOVING
NORTHEAST AT 55 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HAGERSTOWN...CAMBRIDGE
CITY...OLDENBURG...LAUREL...CONNERSVILLE...CENTERVILLE...
BROOKVILLE...FOUNTAIN CITY...RICHMOND...LIBERTY AND WEST COLLEGE
CORNER.

ALSO...MOUNT AUBURN...BUENA VISTA...BUNKER HILL...HUNTERSVILLE...
COLUMBIA...HAMBURG...EAST GERMANTOWN...ECONOMY...JACKSONBURG AND
ALPINE ARE NEAR THE PATH OF THIS LINE OF STRONG THUNDERSTORMS.

LAT...LON 3979 8528 3980 8523 3987 8522 3988 8521
      4000 8521 4001 8481 3935 8482 3931 8497
      3931 8522 3927 8530 3967 8531

HATZOS

The radar

The Indianapolis radar (KIND), 96 km away, was scanning. The volume nearest the first event began at 12:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
November 24, 7:54 AM EST to 7:56 AM EST
Where
Wayne County, 0.69 mi S of Cambridge City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.810, -85.170

A few trees were downed in Cambridge City.

Thunderstorm Wind, Wayne

When
November 24, 8:05 AM EST to 8:07 AM EST
Where
Wayne County, 0.27 mi SE of Centerville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.818, -84.996

Several trees were downed in the city of Centerville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543839, 543842.